Ohio, 2001

Flash Flooding and Hail in Ohio, June 12, 2001

June 12, 2001 · NWS ILN · 25 events in 18 counties and zones

19 thunderstorm wind, 3 hail, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$207,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 12, 2:15 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 2:15 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 AM EDT TUE JUN 12 2001

MAIN FOCUS THIS MORNING IS THE WEAKENING MCS OVER NRN IN...EXTREME
WRN OH...AND SRN MI.  ALTHOUGH MCS IS WEAKENING...SOME SHOWERS AND
THUNDERSTORM ACTIVITY WILL LIKELY MAKE IT INTO THE NRN CWFA BEFORE
DISSIPATING.  POPS AND OR COVERAGE WORDING WILL BE A LAST MINUTE
DECISION.  OTHERWISE...HIGH PRESSURE WILL SLOWLY BUILD ALOFT TODAY
AND CONTINUE INTO WEDNESDAY.  THIS WILL PROVIDE HOT TEMPERATURES FOR
THE FIRST TIME THIS SEASON.  DESPITE BUILDING HIGH PRESSURE
TODAY...AIRMASS IS FCST TO BE VERY UNSTABLE BY THIS AFTERNOON AS
TEMPS RISE TO AROUND 90 AND DEWPOINTS HOVER AROUND 70 (RESULTING IN
SB CAPES AROUND 3500-4000).  OUTFLOW BOUNDARY FROM CURRENT MCS WILL
BE A PLAYER FOR CONVECTION THIS AFTN.  IT IS HARD TO DETERMINE ATTM
WHERE EXACTLY THIS BOUNDARY WILL STOP...BUT CURRENT THINKING IS THAT
IT WILL END UP SOMEWHERE SOUTH OF I-70 BUT NORTH OF THE OHIO RIVER.
WITH HEAT AND HUMIDITY COMBINED WITH THE FOCUS OF THIS BOUNDARY
...WILL GO 40 POPS FOR CVG AND PMH GROUPS NORTH OF THE RIVER.  FOR
THE NRN CWFA...MESO ETA IS HINTING AT A MCV CURRENTLY OVER
IOWA...MOVING EAST INTO SRN MI OR NRN IN BY LATE IN THE DAY.  IF
THIS HOLDS TO TRUTH...THE RIPPLING EFFECT FROM THIS S/WV MAY ALSO
KICK OFF SCATTERED SHOWERS/THUNDERSTORMS ACRS THE NRN CWFA LATE THIS
AFTERNOON.  WILL ALSO GO 40 POPS THERE.  THE FAR SOUTH SHOULD HAVE
THE LEAST CHC OF RAIN AND WILL GO 30 POPS THERE.

FOR TONIGHT...PLAN ON LEAVING SOME EVENING THUNDERSTORM WORDING
...THEN SKIES SHOULD BECOME MOSTLY CLEAR.  TEMPS WILL DIP TO AROUND
70.

ON WEDNESDAY...HIGH PRESSURE IS SITUATED OVER THE CWFA.  HOWEVER
...MSTR FROM THE REMNANTS OF ALLISON IS FCST TO MOVE INTO THE ERN
CWFA.  THE AIRMASS...IN THE VERTICAL...REMAINS MUCH DRIER ACRS THE
WEST THAN THE EAST.  WITH THAT IN MIND...WILL ONLY PLACE A 30 POP IN
THE ERRN CWFA FOR AFTN CONVECTION.

SPS WILL BE ISSUED AGAIN TO HIGHLIGHT THE HOT AND HUMID CONDITIONS.

.ILN...NONE.

HICKMAN

In the hours before

Special weather statement, Jun 12, 3:30 AM EST, 4 hours 30 minutes before
OHZ061-077-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
430 AM EDT TUE JUN 12 2001

...HOT WEATHER EXPECTED TODAY AND WEDNESDAY...

TEMPERATURES ARE EXPECTED TO WARM TO HIGHS AROUND 90 ON TODAY
AND THE LOWER 90S ON WEDNESDAY.  THESE HOT TEMPERATURES COMBINED
WITH HIGH HUMIDITY WILL RESULT IN HEAT INDICES AROUND 95 ON
TUESDAY AND IN THE UPPER 90S ON WEDNESDAY.

NIGHTTIME TEMPERATURES WILL REMAIN WARM WITH LOWS AROUND 70 DEGREES.

THIS WILL BE THE FIRST OUTBREAK OF HOT WEATHER OF THE YEAR.
THE LAST TIME DAYTON REACHED 90 DEGREES OR HIGHER WAS SEPTEMBER
12TH 1999. THE LAST TIME CINCINNATI EXPERIENCED 90 OR WARMER WAS
SEPTEMBER 2ND 2000.

TEMPERATURES WILL RETURN TO MORE NORMAL LEVELS BY THURSDAY.

HERE ARE SOME HEAT-RELATED SAFETY TIPS:

DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC BEVERAGES.

WEAR LOOSE...LIGHTWEIGHT...LIGHT-COLORED CLOTHING.

BE CAREFUL HOW YOU USE YOUR FANS. A FAN POINTED DIRECTLY AT A PERSON
MAY DEHYDRATE THE PERSON BY REMOVING MOISTURE FROM THE SKIN.  USE A
CIRCULATING FAN INSTEAD TO MOVE AIR THROUGH THE ROOM.

DO NOT LEAVE CHILDREN OR PETS UNATTENDED IN A CLOSED VEHICLE.

BE A GOOD NE.IGHBOR AND FRIEND. CHECK ON THOSE WHO MAY BE AT HIGH
RISK FOR HEAT-RELATED ILLNESS.

INDIVIDUALS ON ANTI-DEPRESSANT OR HEART MEDICATIONS SHOULD CHECK
WITH THEIR DOCTOR TO SEE IF HEAT PUTS THEM AT AN INCREASED RISK.

HICKMAN

The radar

The Cincinnati radar (KILN), 56 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 12, 8:00 AM EST to 8:10 AM EST
Where
Shelby County, Port Jefferson
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.983, -84.150

A morning thunderstorm (time estimated) knocked down large limbs and a tree. The tree fell on a home causing damage.

Thunderstorm Wind, Miami

When
June 12, 5:00 PM EST to 5:03 PM EST
Where
Miami County, 4 mi SE of Tipp City
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -83.850

A few trees were blown down

Hail, Montgomery

When
June 12, 5:12 PM EST to 5:15 PM EST
Where
Montgomery County, Huber Hgts
Measured
0.75 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.333, -82.950

Thunderstorm Wind, Greene

When
June 12, 5:30 PM EST to 5:42 PM EST
Where
Greene County, 2 mi E of Yellow Spgs
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
39.333, -82.900

A swath of trees was knocked down from just east of Yellow Springs, through Cedarville to near Jamestown. One hundred trees were downed in John Bryan State Park, and a barn was damaged on Larkin Road

Hail, Franklin

When
June 12, 5:35 PM EST to 5:38 PM EST
Where
Franklin County, Grove City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Thunderstorm Wind, Madison

When
June 12, 6:10 PM EST to 6:12 PM EST
Where
Madison County, South Solon
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Trees were knocked down on the south side of town

Thunderstorm Wind, Pickaway

When
June 12, 6:10 PM EST to 6:12 PM EST
Where
Pickaway County, 5 mi NW of South Bloomfield
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -84.317

A few trees were knocked down

Thunderstorm Wind, Fayette

When
June 12, 6:15 PM EST to 6:18 PM EST
Where
Fayette County, Jeffersonville
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Trees and power lines were downed on the southeast side of town

Thunderstorm Wind, Greene

When
June 12, 6:15 PM EST to 6:18 PM EST
Where
Greene County, 3 mi SE of Bowersville
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.333, -84.083

Trees were knocked down throughout the southeast portion of Jefferson Township

Thunderstorm Wind, Clinton

When
June 12, 6:30 PM EST to 6:34 PM EST
Where
Clinton County, Wilmington
Measured
50 kt (58 mph)
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
39.933, -84.117

Trees and limbs down with a roof reported blown off of a greenhouse

Thunderstorm Wind, Montgomery

When
June 12, 6:40 PM EST to 6:44 PM EST
Where
Montgomery County, 5 mi S of Dayton
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
39.833, -84.133

Several trees and power lines reported down

Thunderstorm Wind, Preble

When
June 12, 6:49 PM EST to 6:59 PM EST
Where
Preble County, Countywide
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -83.083

Several trees down

Thunderstorm Wind, Ross

When
June 12, 6:50 PM EST to 6:53 PM EST
Where
Ross County, 2 mi E of Chillicothe
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.067, -83.050

A few trees downed

Hail, Greene

When
June 12, 7:08 PM EST to 7:12 PM EST
Where
Greene County, Fairborn
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.450, -83.833

Thunderstorm Wind, Warren

When
June 12, 7:15 PM EST to 7:20 PM EST
Where
Warren County, Springboro
Measured
60 kt (69 mph)
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -83.700

Roof and siding damage to house reported along with several trees knocked down

Thunderstorm Wind, Butler

When
June 12, 7:20 PM EST to 7:24 PM EST
Where
Butler County, Middletown
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -83.617

A few trees knocked down

Thunderstorm Wind, Ross

When
June 12, 7:30 PM EST to 7:35 PM EST
Where
Ross County, 2 mi W of Mooresville
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -83.567

Trees knocked down across the eastern part of the county

Flash Flood, Montgomery

When
June 12, 7:30 PM EST to 8:15 PM EST
Where
Montgomery County, 5 mi E of Dayton
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.550, -84.233

Two feet of water on roadways across eastern part of county

Thunderstorm Wind, Pike

When
June 12, 7:40 PM EST to 7:50 PM EST
Where
Pike County, Countywide
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -83.050

Several trees knocked down across the county

Thunderstorm Wind, Highland

When
June 12, 7:40 PM EST to 7:44 PM EST
Where
Highland County, 3 mi N of Leesburg
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.683, -84.183

A few trees knocked down

Lightning, Montgomery

When
June 12, 7:40 PM EST
Where
Montgomery County, Dayton
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.400, -83.567

Lightning struck a building causing it to catch on fire.

Thunderstorm Wind, Clermont

When
June 12, 7:55 PM EST to 8:05 PM EST
Where
Clermont County, Countywide
Measured
55 kt (63 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -84.400

Trees were knocked down throughout Miami, Goshen and Jackson Townships

Thunderstorm Wind, Hamilton

When
June 12, 8:00 PM EST to 8:15 PM EST
Where
Hamilton County, Indian Hill Vlg
Measured
50 kt (58 mph)
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.933, -83.567

Numerous trees knocked down, one of which fell on a home.

Flash Flood, Warren

When
June 12, 8:30 PM EST to 9:15 PM EST
Where
Warren County, Waynesville
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -84.017

Roads closed and street flooding on West Clarksville Road

Thunderstorm Wind, Adams

When
June 12, 8:45 PM EST to 8:48 PM EST
Where
Adams County, Seaman
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.750, -84.633

A few trees knocked down

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247843, 5249241, 5249242, 5247837, 5249243, 5249244, 5249246, 5249245, 5249247, 5247826, 5247827, 5247828, 5247838, 5247833, 5247832, 5247829, 5247830, 5247839, 5247831, 5247834, 5247841, 5247836, 5247842, 5247840, 5247835.